Opioids can cause small pupils, but so can several other things. If you’re concerned that someone is misusing opioids, there are other signs to look for.
Many things can make your pupils dilate (get larger), but few things can make them constrict (get smaller). In some cases, constricted pupils could be a side effect of opioid use.
But keep in mind: there are other causes of contricted pulis, also known as miosis. These include:
- taking barbiturates
- taking miotics to treat glaucoma
- Horner’s syndrome
- eye inflammation
- Lyme disease
- multiple sclerosis
- brain, spine, or eye injuries
Here’s what else to know about how opioids impact your eyes.
When you take opiates, they connect to opioid receptors in your brain and alter how your nervous system works.
More specifically, opioids impact the parasympathetic part of the automatic nervous system. This region responds automatically to stimuli rather than voluntarily and works to slow down bodily functions. It controls the sphincter muscle in the iris, which contracts in response to opioids.
Other issues in eye movement can also happen with opioid use. The slowing of the parasympathetic nervous system can cause drowsiness and eyelid drooping, for example.
These effects typically subside when the drug is out of your system. But long-term opioid use can also cause more serious eye complications, including infections, pain, or deteriorating vision.
Constricted pupils typically aren’t the only indicator of opioid use.
Other potential signs include:
- slower breathing
- a decreased or increased appetite
- weight loss or weight gain
- flu-like symptoms
- lack of responsiveness
If someone’s misusing opioids by taking more than prescribed or taking them without a prescription, you might notice additional signs, including:
- behavioral, personality, or attitude changes
- avoiding family, friends, or activities
- changes in friends, hobbies, or routine
- problems at work, school, or home
- intense moods
- secretive or defensive behavior
Around the person’s home, you might also notice:
- pills or empty bottles
- burnt spoons or bottle caps
- bags with powder residue
If someone seems to be losing consciousness and they have constricted pupils, they might be experiencing an opioid overdose.
Other signs of an opioid overdose
- shallow and slow breathing
- choking, gurgling, or other unusual sounds
- a rattling sound when exhaling
- inability to speak
- blue or grayish skin
- cold or clammy skin
If you notice these signs in someone, call your local emergency number right away. If possible, stay with the person until help arrives.
Concerned about potentially involving law enforcement? Learn more about what happens when you call emergency services about a suspected overdose.
Constricted pupils aren’t necessarily a sign that someone’s using opioids. It’s also worth remembering that opioids are prescribed for certain medical concerns, and someone may have constricted pupils if they’re taking opioids as prescribed.
If you’re concerned about someone’s opioid use, a non-judgemental, honest conversation can be helpful.
Here are some tips to keep in mind as you do so:
- Emphasize your support, not judgment: Let them know you care for them and only want to help them. This can help ease feelings of shame or defensiveness, paving the way for a productive conversation.
- Focus on symptoms, not assumptions: Try to go into the conversation with an open mind and avoid jumping to conclusions. Focus on specific observations. For example, you might let them know that you’ve noticed several empty medication bottles in the bathroom, or that they’ve been missing out on a lot of family gatherings. Remember, there could be many other explanations for what you’ve observed.
- Try to be open-minded, not stigmatizing: According to a
2018 review, a feeling of being stigmatized can make someone less likely to seek treatment for a substance use disorder. Substance use disorders are common, treatable conditions, not moral failings.
- Be patient (unless you need to call 911): If someone needs emergency medical attention, call your local emergency number. Don’t wait to have a conversation. Otherwise, prepare to navigate the situation with patience and care. You may want to give the person a few options to start with, like talking with their primary healthcare professional or offering to help them research treatment options. There’s no one-size-fits-all approach to treatment. Together, you can find a solution.
If you want to connect them with available services, Substance Abuse and Mental Health Services Administration (SAMHSA) offers a database of treatment centers along with other resources.
Small pupils that look like pinpoints can be a side effect of opioids. But several other things can cause this to happen as well.
If you’re concerned that someone might be misusing opioids, consider having an open conversation from a place of support, not of judgement.